Alert archive / North Dakota / Wind Advisories in 2014

Wind Advisory 12, NWS Grand Forks, ND

October 11, 201412 counties in North Dakota; 4 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Oct 11, 2014, 12:09 PM CDT for 12 counties in North Dakota; 4 counties in Minnesota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2014, 12:09 PM CDT (17:09 UTC)
Expired
Oct 11, 2014, 6:57 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 70 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WWUS73 KFGF 111709
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1209 PM CDT SAT OCT 11 2014



MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-054-120000-
/O.NEW.KFGF.WI.Y.0012.141011T1709Z-141012T0000Z/
WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...WARREN...CANDO...LANGDON...CAVALIER...
MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...
GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...ADAMS
1209 PM CDT SAT OCT 11 2014

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...THIS AFTERNOON INTO EARLY EVENING.

* WINDS...AROUND 30 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...WAVES OF 4 TO 6 FEET MAY BE GENERATED IN THE DEVILS 
  LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

DK
2 follow-up statements
920 
WWUS73 KFGF 112027
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
327 PM CDT SAT OCT 11 2014

MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-054-120000-
/O.CON.KFGF.WI.Y.0012.000000T0000Z-141012T0000Z/
WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...WARREN...CANDO...LANGDON...CAVALIER...
MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...
GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...ADAMS
327 PM CDT SAT OCT 11 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...WINDS WILL REMAIN STRONG THROUGH EARLY EVENING...THEN
  SLOWLY SUBSIDE AFTER SUNSET.

* WINDS...AROUND 30 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...WAVES OF 4 TO 6 FEET MAY BE GENERATED IN THE DEVILS 
  LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

DK
380 
WWUS73 KFGF 112357
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
657 PM CDT SAT OCT 11 2014

...WINDS TO SLOWLY DIMINISH THIS EVENING...


MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-054-120100-
/O.CAN.KFGF.WI.Y.0012.000000T0000Z-141012T0000Z/
WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...WARREN...CANDO...LANGDON...CAVALIER...
MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...
GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...ADAMS
657 PM CDT SAT OCT 11 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

WITH THE APPROACH OF SUNSET WINDS...WINDS WILL SLOWLY DIMINISH.
BUT SOUTH WINDS WILL STILL REMAIN GUSTY IN THE 12 TO 25 MPH RANGE
THROUGH MIDNIGHT.


$$


DTR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 11, 9:33 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 11, 9:33 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
933 AM CDT SAT OCT 11 2014

.UPDATE...
ISSUED AT 935 AM CDT SAT OCT 11 2014

THE MAIN CHALLENGE TODAY WILL BE WINDS AND THE POTENTIAL FOR AN
ADVISORY IN THE NORTH VALLEY. THE PRESSURE GRADIENT WILL TIGHTEN
TODAY...AND SOUTHERLY WINDS WILL INCREASE. THE 12Z NAM SOUNDINGS
SHOW ABOUT 35-40KT TO MIX IN THE NORTHERN VALLEY LATER THIS
AFTERNOON INTO EARLY EVENING. WINDS SHOULD SUSTAIN IN THE 20 TO 30
MPH RANGE WITH GUSTS TO 40 MPH POSSIBLE. THEREFORE...WINDS WILL BE
NEAR ADVISORY LEVELS...AND WE WILL MONITOR THE POTENTIAL FOR A
BORDERLINE WIND ADVISORY IN THE NORTHERN VALLEY. WE WILL INCREASE
WINDS A BIT...OTHERWISE...THE REST OF THE FORECAST IS IN GOOD
SHAPE TODAY.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 350 AM CDT SAT OCT 11 2014

THE CHALLENGE FOR THE FORECAST IS TEMPS AND WIND TODAY THEN PRECIP
PLACEMENT AND TIMING SUNDAY INTO MONDAY. MODELS IN FAIR AGREEMENT
AND HAVE SLOWED THE RAIN MAKING SYSTEM DOWN FROM EARLIER RUNS. SO
CONFIDENCE IS INCREASING WITH PLACEMENT OF A BAND OF RAIN PRODUCING
AROUND A HALF INCH EXTENDING SW TO NE CENTERED ON A LISBON TO
FARGO TO FOSSTON TO BAUDETTE LINE. USED A BLEND OF 00Z RUNS FOR
THE FORECAST PACKAGE LEANING TOWARD THE ECMWF AND GFS FOR PRECIP
PLACEMENT.

STRONG SOUTH WINDS DEVELOP TODAY AS PRESSURE GRADIENT INCREASES WITH
SFC HIGH DEPARTING TO THE SE AND HIGH PLAINS SFC LOW BEGINS TO
ORGANIZE. BUFR SOUNDINGS INDICATE MIXING LEVEL TO AROUND 900MB...
LOWER IN THE NAM AND A BIT HIGHER IN THE GFS... WITH 25 TO 30 KTS TO
MIX. GUIDANCE SUGGESTS VALUES FLIRTING WITH REACHING ADVISORY
CRITERIA BRIEFLY LATE THIS AFTN IN THE NORTHERN VALLEY. WILL HOLD
OFF ON ISSUANCE GIVEN THE SHORT DURATION OF THE POTENTIAL. MAX
TEMPS SATURDAY WILL BE IN THE MID 60S WEST TO

BY SUNDAY MORNING ATTENTION TURNS TO AFOREMENTIONED RAIN BAND
SETTING UP UNDER 500MB TROUGH AND MID LEVEL Q VECTOR DIVERGENCE.
PWATS REACH UPWARDS TO NEAR AN INCH WITH PROLONGED TIME PERIOD OF
LIFT COULD SEE A GOOD 6 TO 9 HOURS OF RA/SHRA SUNDAY INTO SUNDAY
NIGHT. LOWER LEVELS WILL TAKE A WHILE TO SATURATE SUNDAY MORNING
BEFORE THE BEST FORCING SLIDES OVER THE FA. AS THE 500MB TROUGH
CONTINUES TO STRENGTHEN AND DIG TO THE SOUTHEAST THE STRONGEST
FORCING AND HEAVIEST RAINFALL IS EXPECTED ACROSS THE CENTRAL
PLAINS.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 350 AM CDT SAT OCT 11 2014

MONDAY MAY SEE A FEW LINGERING SHOWERS EARLY IN THE FAR EAST
OTHERWISE TEMPS REBOUND NICELY AS DEPARTING SYSTEM HAS LITTLE COLD
AIR ON THE BACKSIDE AND 500MB RIDGING QUICKLY PUSHES OUR THE
NORTHERN PLAINS.

TUESDAY THROUGH SATURDAY...LONG RANGE MODELS OVERALL IN FAIR
AGREEMENT THROUGH THE PERIOD. MID LEVEL RIDGING WILL CONTINUE TO
BRING MILD WEATHER TO THE REGION THROUGH MIDWEEK. RIDGE WILL SHIFT
EAST OVER SECOND HALF OF THE WORK WEEK PUTTING FA INTO MID LEVEL
SW FLOW. COLD FRONT WILL CROSS REGION THURSDAY HOWEVER MOISTURE
WITH FROPA LOOKS LIMITED. FOLLOWING FROPA TEMPERATURES TO DROP
CLOSER TO AVERAGE TO FINISH OFF THE WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 644 AM CDT SAT OCT 11 2014

VFR WITH VERY FEW CLOUDS TODAY WITH SOUTH WINDS GUSTING LATE
MORNING INTO THE EARLY EVENING 20 TO 30 KTS AT ALL TAF SITES
EXCEPT BJI WHERE WINDS WILL BE LESS. FROPA SUNDAY MORNING EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...JK
LONG TERM...JK/VOELKER
AVIATION...JK
Hazardous weather outlook, Oct 11, 4:01 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
401 AM CDT SAT OCT 11 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-120915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
401 AM CDT SAT OCT 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JK

Nearby

Wind Advisories in North Dakota, 2014Wind Advisories in Minnesota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.